Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 13 (4), 533-40

Serotonin Syndrome

Affiliations
Review

Serotonin Syndrome

Jacqueline Volpi-Abadie et al. Ochsner J.

Abstract

Background: Serotonin syndrome is a potentially life-threatening syndrome that is precipitated by the use of serotonergic drugs and overactivation of both the peripheral and central postsynaptic 5HT-1A and, most notably, 5HT-2A receptors. This syndrome consists of a combination of mental status changes, neuromuscular hyperactivity, and autonomic hyperactivity. Serotonin syndrome can occur via the therapeutic use of serotonergic drugs alone, an intentional overdose of serotonergic drugs, or classically, as a result of a complex drug interaction between two serotonergic drugs that work by different mechanisms. A multitude of drug combinations can result in serotonin syndrome.

Methods: This review describes the presentation and management of serotonin syndrome and discusses the drugs and interactions that can precipitate this syndrome with the goal of making physicians more alert and aware of this potentially fatal yet preventable syndrome.

Conclusion: Many commonly used medications have proven to be the culprits of serotonin syndrome. Proper education and awareness about serotonin syndrome will improve the accuracy of diagnosis and promote the institution of the appropriate treatment that may prevent significant morbidity and mortality.

Keywords: Drug toxicity; serotonin syndrome.

Conflict of interest statement

The authors have no financial or proprietary interest in the subject matter of this article.

Similar articles

  • Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions
    WJ Scotton et al. Int J Tryptophan Res 12, 1178646919873925. PMID 31523132. - Review
    Serotonin syndrome (SS) (also referred to as serotonin toxicity) is a potentially life-threatening drug-induced toxidrome associated with increased serotonergic activity …
  • Serotonin Syndrome: A Complex but Easily Avoidable Condition
    Y Dvir et al. Gen Hosp Psychiatry 30 (3), 284-7. PMID 18433663. - Case Reports
    Serotonin syndrome is a potentially life-threatening adverse drug reaction caused by excessive serotonergic agonism in central and peripheral nervous system serotonergic …
  • Overview of Serotonin Syndrome
    MM Iqbal et al. Ann Clin Psychiatry 24 (4), 310-8. PMID 23145389. - Review
    Psychiatrists, clinicians, and general practitioners must develop increased awareness of SS due to the current increase in the use of serotonergic agents in clinical prac …
  • Serotonin Syndrome
    LV Simon et al. PMID 29493999. - Review
    Serotonin syndrome is a potentially life-threatening condition precipitated by the use of serotonergic drugs. It may be a consequence of therapeutic medication use, accid …
  • Serotonin Syndrome in the Setting of Lamotrigine, Aripiprazole, and Cocaine Use
    A Kotwal et al. Case Rep Med 2015, 769531. PMID 26339247.
    Serotonin syndrome is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system. It is classically associated …
See all similar articles

Cited by 30 PubMed Central articles

See all "Cited by" articles

LinkOut - more resources

Feedback